TheLupusSite.com banner

1 - 5 of 5 Posts

·
Registered
Joined
·
580 Posts
Discussion Starter #1
does anybody know if plaquenil can cause discoloration on the skin?

what does it look like? i also read somewhere that it can also cause a blood

disease. and a couple of other things but cant remember.
 

·
Registered
Joined
·
4,968 Posts
I am not familiar with the discoloration of the skin and especially not familiar with it causing a blood disease...:eek::eek::eek:

Now I will go Google this and see what I can find out. I am not computer savy at all so if I find anything substantial to report I will post it here.

I do think if this is happening to you that you should call your doctor first thing Monday morning.
 

·
Registered
Joined
·
15,684 Posts
Hi sushi,

Between 0.1 and 1.0% of patients can notice some changes in pigment i.e. lighter or darker areas of skin. However Lupus itself can also cause changes in skin pigmentation and I've certainly had that and it was much worse before starting Plaquenil.

Between 0.01 and 0.1% of patients can develop liver problems or various blood disorders

Hope this helps, it comes from our pharmaceutical benefits scheme info in Australia.

love Lily
 

·
Registered
Joined
·
154 Posts
Dark brown areas

Hello All, I had dark pigmentation on my skin from lupus, mainly arms ,shoulders and sometimes face . this medication did make it much more noticeable, and it appeared in other places after starting this med.hope this helps regards june
 

·
Registered
Joined
·
14,661 Posts
Hello Sushi

It is well known that Plaquenil can cause blue/black changes in pigmentation in oral mucous membranes but I hadn't realised that the skin darkening referred to sometimes also meant blue-blackish rather than a tanned effect. It seems it can also cause hair darkening - a bleaching effect is quite often experienced and commented on here.
(Info from an LFA webchat with Dr V Werth a top USA connective tissue disease specialist dermatologist)

It can cause various changes in the blood: aplastic anemia, leukopenia and even thrombocytopenia.
I suspect these side effects are extremely rare otherwise they would be mentioned more often not only in the medical material but we would also hear more often about them on the forum. As a comparison, the yellowing of the skin caused by the alternative antimalarial Quinacrine is always mentioned and the effects on blood that can be caused by Imuran are always strongly stressed and the consequent need for frequent blood tests.
Noticing a change in skin colour hardly necessitates an urgent Monday morning call to a doctor, nor, in my non medical opinion, do fears about blood abnormalities. I am wondering why you think your blood might have been affected in any of these ways ? Have you had a recent check up with a full blood count ? I know you are having a hard time lately and feel very anxious. Could your fears be an expression of generalised acute anxiety? I sometimes get so anxious that everything is coloured by fearfulness.

Many Hugs
Clare
 
1 - 5 of 5 Posts
Top